Back to all discussions

Depakote and Depakote ER

Welcome to the Depakote and Depakote ER Forum

  1. Hi 3kidlets,



    The first and most important question is to ask you if your son is seeing a qualified headache specialist? This is probably the first and very best place to start, because specialists are up to date on all the latest and greatest research, treatments and diagnostic methods available. Your son will be much more likely to be successful while under the care of one of these kinds of physicians.



    Second is to try to figure out what is triggering his attacks. For example: you may not be aware that chlorine is absorbed through the skin and mucus membranes, as well as inhaled. When this happens, it blocks the receptors in the body intended for iodine. Iodine is the fuel for your thyroid, and with those receptors blocked, thyroid dysfunction can result. Not only is thyroid dysfunction an extremely common comorbidity for Migraine, but it is also a frequent problem with dedicated competitive swimmers. (I swam competitively for about 11 yrs). Thyroid dysfunction is usually one of the very first things a headache specialist will check when a patient presents with increasing Migraine attacks, because it is a potent trigger and exacerbation of our disease.



    It could be something as simple as eating too much MSG laden cafeteria food at school, but it could be something that needs to be dealt with medically, like my thyroid example.



    As to Depakote - I was on this medication without any success myself. Although I did lose a lot of hair (I considered shaving my head for about a minute) the medicine did not seem to affect me mentally as badly as some others. It's important to note that not every patient is going to be the same though. We all act and react differently to different doses of different medications. What works for one will not work for another. Depakote is not usually considered a first line preventive to try though.



    You will not like the side effects of any of the preventive drugs. That is a fact of life for us. We have to weigh the pros and the cons - which is worse - the Migraine attacks or the side effects. Only you and your son and doctor are going to be able to decide this.



    In the meantime, you don't want his school and swimming to pay a price for his Migraines. I highly suggest he begin keeping a journal, not only for his Migraine attacks, but also how he feels he is doing in school and at practices. http://bit.ly/hgE7DK Talk to teachers and coaches and explain the situation and ask them for weekly feedback so you can nip any emerging problems in the bud.



    You can request and receive an IEP for your son - this is a legal requirement of public schools. They're not easy to get, and you have to have a pretty good idea of how to help your son before you get one, but it is an option.



    One other thing I would check - his caffeine consumption. As a swimmer, it is very tempting to drink a soda before practice because it makes you able to swim a little faster and last a little longer. If he is consuming any amount of caffeine, this could be part of the reason for the escalation in attacks.



    Also, look at how frequently he takes pain meds. If he is taking more than a couple doses per week, he could be suffering from Medication Overuse Headache. http://bit.ly/ijgOEO This is easier to treat than Migraine itself.



    In the end, the best thing to do is to have a frank discussion with your son. He surely has an opinion what he wants to try and how. He is going to have to be proactive about his Migraine disease, so starting right now is going to help him a lot in the end. 😀



    I hope some of this information may have been at least a little helpful...

    1. Hopefully you have a solution by now since it's been 3 months. I am just starting on Depakote after being on topamax (up to 500mg) for 7 yrs along with many other adjunct meds in the meantime.



      As for your son, my son is 12 and has had true migraines for several years and probably had abdominal migraines that were diagnosed as stress related stomach problems (given pepcid) when he was about 5-8 yrs old. Our family doc is great with migraines in general and helped me for many years until I maxed out his knowledge base and what he could do in his office. But he started my son on periactin and it has made a world of difference for him. He went from almost weekly migraines with vomiting to rare and just mild headaches now. I haven't even gotten a call from the middle school nurse this year! He has always been underweight and it's brought him up to the 25% at his last checkup (from 5-10%) for most of his life so his weight gain wasn't a problem. He plays lacrosse now which helps with exercise.



      Periactin is another option with far less side effects. He is down to a daily dose at night with an optional dose in the morning if he starts having more headaches. He did start out with twice daily dosing.



      I too am hesitant to take the depakote but have had a bevy of medical problems and my family doc is really wanting me to decrease and/or get off the topamax due to severe weight loss in my case among other things. So much so that he called the neuro and had a conversation with them.



      I was tapering down and trying to use zonegran but it wasn't helping. I think they are just too close. So we have 3 meds as a plan and depakote had the best track record so I decided to take the chance and go with it. Desperate times often call for desperate measures.....

      1. Another thought is to make sure he is eating right - plenty of healthy snacks while he is training and on the road, etc. When my son started middle school this year and he dropped that mid-morning snack, he started getting midmorning headaches again. Mom's advice fell on deaf ears to bring a cereal bar, etc to eat between classes, but good old doc reinforced it. He's got kids a few years older than mine so he's all about the common sense (or lack of) of middle school boys! 😀😀 So don't be afraid to seek out the advice of your doc, the coach, a dietician, anyone who can reinforce what you have been saying about keeping his calorie level stable especially if he's training hard.



        Also, with indoor pools, if the ventilation is not adequate or the chlorine is too high, that smell can be a huge trigger for migraines and it may just be that he is recently becoming more sensitive to the smell of it. As you know that smell can linger on clothes, towels, etc for months! It's a huge asthma trigger too. So make sure you wash his stuff ASAP to get rid of any smells you can so they don't linger around the house. Double rinse if you need to. (I was a swim instructor/lifeguard for about 10 years back in the day and have asthma and a kid with asthma who had one of his worst attacks from an indoor pool so I speak from experience!)



        Good luck! We gotta keep these kids going what they love to do and healthy while they do it!

        1. Hi -I am being weaned off Topirimate (Topomax generic) to go on Depakote as a preventative. I have been OK this time around on the Topomax, much better than the first time, and it has been very effective at reducing the severity of my migraines. I still have them every day, but I don't get the really acute ones as often as I did without the Topomax. I have had migraines for 43 years, and my body is very sensitive, so I have to be very very careful with medications. My body will reject them very quickly and I can go into a rebound situation, even if I have been following every recommendation to the letter, and being more conservative than my doc would recommend. My biggest fear of course is being without any meds at all, which is a real problem since I have been on so many meds, and so many of them are in the "No" category right now. I have not had depakote since the early 90's. I was doing well on the drug and it was easing the really bad pain I was in very nicely at about 1750mg/day, but then my hair started to fall out in clumps, and I had to go off it.



          We are not going up anywhere near that dose this time - only to about 750, but I am still worried about that side effect, because once you have the side effect, you are in that 10%, and as far as I know, you don't come out of it. My doc is suggesting I take selenium and zinc to prevent hair loss, but I am not convinced. I have very, very thick hair, and I do not want to lose it. (It is my vanity I know, but I like having it).



          Do you have any experience with this, or thoughts on the matter?

          or create an account to reply.